Alert archive / Pennsylvania / Tornado Warnings in 2019

Tornado Warning 12, NWS Pittsburgh, PA

May 28, 2019Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at May 28, 2019, 3:43 PM EDT for Indiana County, Pennsylvania. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2019, 3:43 PM EDT (19:43 UTC)
Expired
May 28, 2019, 4:15 PM EDT
In force
32 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Indiana County, PA

The radar

The State College radar (KCCX), 93 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 3:45 PM EDTTORNADO1 Wsw Penn Run, PAEF0 TORNADO ALONG STATE ROUTE 553.
May 28, 3:50 PM EDTTSTM WND DMGManor, PATREE AND POWER LINES DOWN ON PA-553. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:48 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 498 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
498 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

437 
WFUS51 KPBZ 281943
TORPBZ
PAC063-282015-
/O.NEW.KPBZ.TO.W.0012.190528T1943Z-190528T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
343 PM EDT Tue May 28 2019

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  Central Indiana County in west central Pennsylvania...

* Until 415 PM EDT..

* At 343 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Indiana, moving southeast at 35 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  central Indiana County, including the following locations... Chevy
  Chase Heights, Lucerne Mines, Creekside, Clymer, Yellow Creek State
  Park, Brush Vly, Ernest and Dixonville.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4050 7891 4045 7895 4058 7926 4074 7917
      4066 7883
TIME...MOT...LOC 1943Z 292DEG 32KT 4063 7912 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

07
2 follow-up statements
971 
WWUS51 KPBZ 281956
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
356 PM EDT Tue May 28 2019

PAC063-282015-
/O.CON.KPBZ.TO.W.0012.000000T0000Z-190528T2015Z/
Indiana PA-
356 PM EDT Tue May 28 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
SOUTHEASTERN INDIANA COUNTY...
    
At 356 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of Belsano, or 9 miles east of Indiana,
moving east at 35 mph.

HAZARD...Tornado and golf ball size-hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Clymer...                         Brush Vly...
Yellow Creek State Park...        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4050 7891 4045 7895 4055 7911 4070 7903
      4066 7883
TIME...MOT...LOC 1956Z 292DEG 32KT 4059 7898 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

07
800 
WWUS51 KPBZ 282009
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
409 PM EDT Tue May 28 2019

PAC063-282019-
/O.EXP.KPBZ.TO.W.0012.000000T0000Z-190528T2015Z/
Indiana PA-
409 PM EDT Tue May 28 2019

...THE TORNADO WARNING FOR SOUTHEASTERN INDIANA COUNTY WILL EXPIRE AT
415 PM EDT...
        
The storm that prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM EDT for west central
Pennsylvania.

LAT...LON 4050 7891 4045 7895 4055 7911 4070 7903
      4066 7883
TIME...MOT...LOC 2009Z 292DEG 32KT 4055 7884 

$$

07

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at May 28, 3:38 PM EDT, 5 minutes earlier.

Area forecast discussion, May 28, 3:38 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
338 PM EDT Tue May 28 2019

.SYNOPSIS...
Rounds of showers and thunderstorms can be expected through Thursday.
Some of the storms may be severe, particularly this afternoon and
evening, as well as on Wednesday. A brief period of dry weather may
arrive with high pressure on Friday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Severe thunderstorms have blossomed across the northern CWA, with
all severe hazards possible. As low pressure tracks to our north
along the Lake Erie shore along a quasi-stationary boundary, this
will help to back low-level winds and create more directional shear,
in addition to the already present speed shear in the 0-6km layer.
Special 17Z PBZ sounding already shows CAPE of over 3000 J/kg, with a
deep profile. Supercell structures will continue to be observed into
the evening hours. The shear and robust CAPE in the -10C to -30C
layer point to the large hail potential, with several reports of golf
ball sized hail or larger already received. Strong winds are also
likely, with potential downbursts given high DCAPE/surface delta
theta-E values noted on the observed as well as model soundings. With
the expected backing of low-level flow, a few tornadoes will also be
possible, especially with right-moving supercells.

The sounding showed PWAT of about 1.2 inches. This, along with the
generally cellular nature of the convection so far, should keep
flooding concerns isolated at best. Cannot rule out one or two
instances of cell training producing heavy rain however.

Activity will start to decrease later this evening with the loss of
instability, although a few showers or storms may continue overnight
in the vicinity of the boundary across mainly the central CWA.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
Another round of severe thunderstorms is possible Wednesday afternoon
and evening. With the stationary boundary expected to lie somewhere
north of Pittsburgh during the day, the highest threat of severe
weather appears to across southern sections of the CWA, where SPC has
an enhanced risk in place. Conditions fairly similar to today will be
experienced, with another buildup of CAPE above 2000 J/kg south of
the boundary. Strong speed shear and fairly unidirectional flow will
once again support bowing line segments/supercells with damaging
winds and large hail. A tornado or two will remain possible once
again, although flow will once again need to back a bit more in the
low levels for a higher threat. Depending on rainfall totals from the
activity today, the flood threat may be a bit higher in some areas.

Storm coverage and intensity will drop off once again Wednesday
night. Surface low pressure will move across northern Ohio and far NW
Pennsylvania Thursday afternoon and evening, which will bring another
round of showers and thunderstorms. Temperatures will cool slightly
as the front starts to advance southward.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The stubborn southeast U.S. ridge will finally be flattened somewhat
by the shortwave accompanying the Thursday low pressure system. A
brief break from the rain will be seen Friday afternoon and night
under high pressure. The next front will return rain chances over the
weekend, with cooler temperatures by Sunday. The first portion of
next week appears dry, with near or below normal temperatures.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Showers and thunderstorms will develop this afternoon due to a
combination of lift along a weak cold frontal boundary just south of
Erie and daytime destabilization. Storm will move east southeast with
the 700mb flow through the evening hours, and likely will impact
most sites north of I-70 with the strongest storms along the I-80
corridor. Less certainty on the southern and western extent of these
storms, and will largely be dictated by these storms creating their
own cold pool and driving the frontal boundary farther south than
projected.

Widespread restrictions are likely to develop Wednesday morning in
the wake of today's convection, as increased moisture in the boundary
layer will remain stuck under a low level inversion. Though not
likely considering expected cloud cover, valley fog will be possible
if some clearing occurs.

.Outlook...
Periodic restriction potential will continue through Fri as rounds of
storms and associated disturbances cross the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 28, 2:05 PM EDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
205 PM EDT Tue May 28 2019

OHZ039>041-049-050-PAZ007>009-013>016-020>023-029-073>076-WVZ001-002-
291815-
Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-
205 PM EDT Tue May 28 2019

...TORNADO WATCH 274 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous severe thunderstorms are expected once again
Wednesday afternoon and evening. The main threat will be damaging
wind gusts and large hail. An isolated tornado is possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-OHZ048-057>059-068-069-PAZ031-WVZ003-004-012-021-509>514-
291815-
Garrett-Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-
Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
205 PM EDT Tue May 28 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated to scattered severe thunderstorms are expected late this
afternoon and this evening. The main threat will be damaging wind
gusts and large hail. An isolated tornado is possible as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous severe thunderstorms are expected once again
Wednesday afternoon and evening. The main threat will be damaging
wind gusts and large hail. An isolated tornado is possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 28, 3:14 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
314 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             FORD CITY               40.77N  79.53W
05/28/2019  M1.75 INCH       ARMSTRONG          PA   TRAINED SPOTTER

            4TH AVENUE

&&

EVENT NUMBER PBZ1902137
Local storm report, May 28, 3:17 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
317 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             FENELTON                40.87N  79.73W
05/28/2019  M1.00 INCH       BUTLER             PA   SOCIAL MEDIA

            PICTURE PROVIDE.

&&

EVENT NUMBER PBZ1902138

SKH
Local storm report, May 28, 3:20 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     HARLANSBURG             41.02N  80.19W
05/28/2019                   LAWRENCE           PA   911 CALL CENTER

            TREES AND POWER POLE DOWN ON EASTBROOK HARLANSBURG ROAD
            AND ROUTE 19 BLOCKING THE ROAD.

&&

EVENT NUMBER PBZ1902139
Local storm report, May 28, 3:28 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             1 E ELDERTON            40.69N  79.32W
05/28/2019  M1.00 INCH       ARMSTRONG          PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1902140
Local storm report, May 28, 3:34 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             1 S BLANKET HILL        40.75N  79.42W
05/28/2019  E1.25 INCH       ARMSTRONG          PA   PUBLIC

            A MIX OF HALF DOLLAR AND QUARTER SIZE HAIL.

&&

EVENT NUMBER PBZ1902141

SKH
Local storm report, May 28, 3:41 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
341 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             KNOX                    41.23N  79.54W
05/28/2019  E1.00 INCH       CLARION            PA   SOCIAL MEDIA

            PICTURE PROVIDED.

&&

EVENT NUMBER PBZ1902142

SKH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:02 AM EDTSpecial Weather StatementPBZIndiana13 min
May 28, 2:15 PM EDTSevere Thunderstorm WarningPBZMercer, Venango45 min
May 28, 2:28 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Lawrence47 min
May 28, 2:54 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Venango51 min
May 28, 2:59 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana46 min
May 28, 3:01 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler44 min
May 28, 3:21 PM EDTTornado WarningPBZArmstrong, Indiana24 min
May 28, 3:30 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Indiana, Jefferson30 min
May 28, 3:36 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence39 min
May 28, 3:41 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Mercer, Venango49 min
May 28, 3:43 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Venango47 min
May 28, 3:50 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana40 min
May 28, 4:28 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Indiana, Jefferson47 min
May 28, 4:32 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer43 min
May 28, 4:36 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson39 min
May 28, 4:37 PM EDTSevere Thunderstorm WarningPBZIndiana19 min
May 28, 4:45 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Westmoreland45 min
May 28, 5:12 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence33 min
May 28, 5:19 PM EDTSevere Thunderstorm WarningPBZIndiana41 min
May 28, 5:28 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson32 min
May 28, 5:29 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Beaver, Butler, Indiana, Westmoreland46 min
May 28, 6:03 PM EDTFlash Flood WarningPBZBeaver, Butler, Lawrence5 hr
May 28, 6:15 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland45 min
May 28, 6:32 PM EDTFlash Flood WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland5 hr
May 28, 7:02 PM EDTSpecial Weather StatementPBZArmstrong28 min
May 28, 7:07 PM EDTFlash Flood WarningPBZLawrence3 hr
May 28, 7:53 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence37 min

Nearby

Tornado Warnings in Pennsylvania, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.